Montana, 2020High Wind in Montana, February 11 to 12, 2020
February 11 to 12, 2020 · NWS BYZ · 1 event in 1 county or zone
Tight pressure gradients across portions of Sweet Grass County resulted in strong wind gusts.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tight pressure gradients across portions of Sweet Grass County resulted in strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 11, 9:40 AM MST, 15 minutes earlier.
Area forecast discussion, Feb 11, 9:40 AM MST, 15 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
940 AM MST Tue Feb 11 2020
.UPDATE...
No changes were made to the current forecast. Carrothers
&&
.DISCUSSION...
Today through Wednesday...
It's been a dry night with mostly clear skies as we undergo a
period of shortwave ridging in NW flow aloft. High clouds are
beginning to spread in from the north, a signal of the fast-
approaching next weather system. Fog has developed at the Miles
City airport, courtesy of upslope drainage from the Tongue River,
but this appears to be very localized as the fog does not show on
early morning satellite imagery.
Surface analysis shows lee side trof with rapidly falling
pressures. The IDA-LWT gradient is about 14mb at 10z, and winds at
Livingston have responded over the past few hours. Current gust at
the airport is 50 mph, but the direction is too westerly than
ideal. Winds no doubt being affected by the cold air west of the
mountains. That being said, it is 20 below in YNP and lee side
pressures continue to fall, so gusts should continue to increase.
Pressure fall axis is also shifting east and we are seeing gusts
near 40 mph at Big Timber. These locations in addition to Nye
should see strong gusts (60 mph) over the next several hours (for
much of the day) and will make no changes to the wind highlights
already issued. Harlowton will also be windy today, but analysis
of forecast soundings suggest gusts on the order of 50 mph, so no
highlight needed there as it stands now. Onset of cold advection
will work against the gap winds by late in the day.
Clipper dropping rapidly through western Canada will bring our
next period of snowfall tonight thru Wednesday. 100+ kt H3
northerly jet over western MT will be in a favorable position to
provide upper support in our region. Best chance of snow initially
will be over the mountains and in our east, but this will spread
west as front backs thru the area tonight. NW flow upslope areas
will be most favored with this system. Have issued winter weather
advisories for south central areas (Pryor, Sheridan, Lame Deer),
and also up in Judith Gap, a location which will see substantial
blowing/drifting snow when the strong cold advection arrives...
around 09z tonight. Expect a difficult Wednesday morning commute
in all of these areas. Will let the day shift take a closer look
to see if other zones should be included, as there is a little
uncertainty regarding the timing/location of aforementioned
backdoor front. Finally, it should be noted that we start to see
some isentropic ascent and overrunning snow potential by Wednesday
afternoon and evening, which at this time would seem to favor our
central areas including Billings and Sheridan...so we may see
some snow persist a bit longer than a typical quick clipper would
suggest. A surface to 700mb dendritic layer is favorable.
Temperatures today will get into the 30s and maybe low 40s in
spots. Wednesday highs will be early, with cold advection pushing
temps to the teens and 20s during the day...and single digits in
the east (with colder wind chills).
JKL
Wednesday night through Tuesday...
Unsettled weather and seasonally cool temperatures are expected to
prevail through the extended as multiple disturbances move
through the region, separated by short periods of ridging and
wind.
Snow showers look to linger Wednesday night for a bit over and
near the Bighorn Mountains as a jet max slides overhead.
Otherwise, drier and slightly warmer conditions are forecast into
Thursday as ridging builds into the region in the wake of an
exiting clipper system. Gap winds will increase along the western
foothills as well, as surface pressure gradients tighten. Will
monitor for potential wind highlites. Winds look to remain strong
into Friday morning before decreasing as a splitting trough
slides east through the Northern Rockies bringing additional
chances for precipitation, greatest across the southern mountains
and foothills. At this time, most of the energy associated with
the Friday system looks to be south of the area, but light snow
accumulations are possible. Shortwave ridging then builds back in
for Saturday, followed by another potential splitting trough
bringing additional chances for precipitation Sunday into early
next week. Winds look to be breezy to strong at times along the
western foothills Saturday into Monday.
High temperatures are forecast to range from the lower 20s to
lower 30s Thursday, warming into mainly the 30s through the rest
of the extended. Wednesday night will be the coldest with lows
dropping into the teens below zero over eastern areas. Otherwise,
teens to 20s can be expected most nights. STP
&&
.AVIATION...
Strong SW-W winds will impact the western foothills through the
day. Expect gusts of 40-50 kts at KLVM, K6S0 and KHWQ. Winds in
these areas will begin to decrease by evening. VFR conditions will
prevail today, with increasing mid and high clouds from the
northwest. The next in a series of Canadian clipper systems will
bring increasing chances of snow and breezy NW winds to the region
late this afternoon thru tonight. Expect areas of MVFR-IFR, and
mountains will be obscured. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Wed Thu Fri Sat Sun Mon
-------------------------------------------------------
BIL 036 021/025 010/032 024/039 020/038 026/042 023/038
1/N 66/S 20/B 12/O 21/B 12/R 11/E
LVM 037 023/029 014/038 026/037 020/037 028/039 023/036
1/Q 55/S 10/N 13/O 21/N 23/O 21/N
HDN 037 020/026 009/033 019/039 017/038 024/042 020/038
1/E 77/S 20/B 13/O 21/B 12/R 21/B
MLS 036 012/017 904/026 019/037 018/036 024/039 020/034
0/E 84/S 10/U 12/O 11/B 11/E 11/B
4BQ 034 017/024 002/028 016/038 017/036 021/040 020/036
0/B 66/S 10/U 02/O 20/B 01/E 11/B
BHK 034 010/016 914/020 011/035 014/034 018/037 015/033
0/B 84/S 00/U 01/B 00/B 01/E 10/B
SHR 036 019/026 006/032 016/037 013/036 018/039 016/035
0/B 68/S 30/B 03/O 31/B 11/E 21/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect from 11 PM this evening to
11 PM MST Wednesday FOR ZONES 58-138-169-171.
Winter Weather Advisory in effect from 11 PM this evening to
11 AM MST Wednesday FOR ZONE 63.
Wind Advisory in effect until 11 PM MST this evening FOR
ZONES 65-66.
High Wind Warning in effect until 11 PM MST this evening FOR
ZONE 141.
WY...Winter Weather Advisory in effect from 11 PM this evening to
11 PM MST Wednesday FOR ZONES 198-199.
&&
weather.gov/billingsHazardous weather outlook, Feb 11, 3:42 AM MST, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
342 AM MST Tue Feb 11 2020
MTZ172-228-120700-
Melville Foothills-Southern Wheatland-
342 AM MST Tue Feb 11 2020
This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.
* WHAT...West winds gusting to around 50 mph.
* WHERE...Southern Wheatland County and the Melville area.
* WHEN...Today through this evening.
* ADDITIONAL DETAILS...Travelers on Highway 191 should be prepared
for strong cross winds, especially those in high profile vehicles
or towing trailers. Localized blowing snow may reduce visibility
in spots.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
&&
In the hours before
Local storm report, Feb 11, 5:26 AM MST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
526 AM MST TUE FEB 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 AM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
02/11/2020 M60.00 MPH PARK MT ASOS
0455 AM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
02/11/2020 M56.00 MPH SWEET GRASS MT AWOS
&&
JKLLocal storm report, Feb 11, 6:23 AM MST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
623 AM MST TUE FEB 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
02/11/2020 M66.00 MPH PARK MT ASOS
&&
JKLLocal storm report, Feb 11, 7:40 AM MST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
740 AM MST TUE FEB 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 AM SNOW 3 SW RED LODGE 45.16N 109.29W
02/11/2020 M1.5 INCH CARBON MT COCORAHS
0800 AM SNOW 1 N COLSTRIP 45.89N 106.63W
02/11/2020 M1.5 INCH ROSEBUD MT CO-OP OBSERVER
&&
TWHHigh Wind, Northern Sweet Grass
- When
- February 11, 9:55 AM MST to February 12, 7:00 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.814, -109.941 (the zone’s center; the record gives no point)
Winds gusted to 59 mph across the area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, February 11, 20201 death · 1 event
- Flooding and Heavy Rain in West Virginia, February 11 to 16, 2020$32,000 · 10 events
- Flooding in Mississippi, February 11, 2020$25,000 · 2 events
- Winter Weather in Texas, February 11 to 12, 202011 events
- High Wind in Montana, February 11, 202055 kt wind · 9 events
- Flooding in Indiana, February 11 to 25, 20208 events
- Drought in Texas, February 11 to 29, 20206 events
- Heavy Snow in New Mexico, February 11 to 12, 20205 events
- High Wind in Wyoming, February 11 to 12, 202063 kt wind · 4 events
- Flooding in Tennessee, February 11, 20203 events
- High Wind in Texas, February 11, 20201 event
- Heavy Snow in Montana, February 11 to 12, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871206.